Not enough spoons today!

Those of you familiar with the twelve spoons theory will understand, the reference being to the

Http/:butyoudontlooksick.com.

Today I don't think I started with my twelve spoons, but it could be that I started a taper from 15mg to 13.5mg on Saturday. This is day 3 and everything hurts, especially my chest! Ive had a mild headache since Friday and now my heart feels heavy and I am short of breath.

All I've done today is wash my hair while in the bath and put some clothes on. On Friday my GP told me my bloods were good so we agreed to a 10% taper, surely this is not the result. Should I be doing the DSNS method at this stage of tapering?

19 Replies

oldestnewest
  • There's no reason why anyone at any time can't start the DSNS tapering. However, if you are still having symptoms it's not good to begin tapering whatever the blood results say. (Mine don't talk to me at all).

    It could be steroid withdrawal symptoms you have right now as they have appeared so quickly as the reduced dose kicked in. If you can hang in there for a couple of days it may sort itself out.

    If not, you could try alternate day reducing (one day 15mg next 13.5mg (or whatever you want)) for as long at it feels comfortable, but do ensure that you are stable on your main dose before you begin.

    Has anyone read 'There's a Gorilla in the House'? Like the spoons, it's worth a read.

  • Just to save people going "What????"

    batsgirl.blogspot.it/2008/0...

  • The Gorilla works for me. I'm whispering this because it's asleep at the moment.

  • Ssshhhhhhhhhhhh.....

  • I think I am finally accepting the fact that Prednisone is like aspirin for a headache. It doesn't treat the cause, doesn't stop it from coming back, but makes life much better while the body tries to manage and hopefully defeat the dysregulation that led to the underlying condition.

    Question: I switched from IR Pred to DR Pred four nights ago. I'm sleeping better at night and don't feel the cytokine dumping. But I am a bit more tender with a few more periods of weakness that come and go. I'm not sure if this is because I'm not absorbing the DR well, or because if some interaction with other pills, or whether this is the beginning of some adrenal decline after almost three months on Pred. I exchanged 15 mg IR for 15 mg DR as prescribed. I'm taking the DR at ten PM with a snack of peanut butter on a gluten free seed cracker and low-fat Cocoanut milk. My evening pills are omeprazole, fish oil, calcium citrate vitamin B12, magnesium 100mg and a multivitamin. I can move the timing around of these pills.

    I called Horizon Pharma again and got no info. My rheumy is great but hasn't had experience with Rayos (also known as lodotra). I originally suggested starting 5mg DRvat night and 10IR in the morning, but she thought a better test of the effectiveness of Dr for me would be to go all in at night.

    Any and all suggestions would be welcome.

  • You are supposed to take Lodotra/Rayos within 3 hours of a meal or with a substantial snack - they suggest bread and butter with cheese or ham (a normal German-style snack). You might be better to use fattier coconut milk - and I wouldn't take the omeprazole with it.

    In fact, I'm not sure whether it may not be the omeprazole that is causing a problem (if there is one). The idea of the substantial snack is to create the correct conditions in the gut for the coating of the pill to break apart after 4 hours - by stimulating acid production. Omeprazole will stop that so maybe it isn't breaking up in the stomach . They do say that that can impair the absorption if the stomach empties too soon and the pill breaks up in a different part of the gut.

    I have never taken a PPI - and feel absolutely no need for one with Lodotra, which I have been on for well over 4 years with absolutely no problems at all.

    I wonder if I can find the documentation from part of the study from which I derived that information.

  • Thank you so much. I would love to see the documentation if it's not too much trouble to find it. Unfortunately with an inoperable hiatal hernia a PPI is pretty important for me. But since I've lost some weight on the low carb almost no sugar regimen, it's worth a try skipping the evening dose at least. And I will add cheese to the snack. I'll worry about my cholesterol another day.

  • It probably will be - it was a pdf from a very obscure source that someone had found. I have found one that discusses the delayed pharmcodynamics - but not the effect with and without food. Sorry,

    It may be you need to stick to the IR pred - it's there in the stomach and absorbed at least!

  • I am not giving up quite yet. I skipped the omeprazole last night, had a fattier cheese with my DR snack and how to sleep earlier. Things are better this morning. Now to disaggregate or not! All will be revealed in due course no doubt.

    I'll do a search at the free Stanford Health library nearby. Any suggestions what to search under?

    As always, most grateful.

  • Not really - I tried the obvious stuff but I don't really have enough time to spare. I have a sneaking suspicion it was a pdf someone had uploaded unofficially ...

  • I have now, it's a good thing I am an animal lover!

  • You sound as if you are struggling - and 1.5mg here is a very generous 10%. Do I understand you to have gone straight from every day one dose to every day the new dose? If so - I'm really not surprised!

    The DSNS approach was born because people were struggling to reduce even above 20mg - first of all we said just 1mg at a time even then. That worked and the DSNS method was really being suggested for below 10mg. Over time we realised people were struggling at any level. Everyone is different and it depends on several factors - how long you have been on pred, how sensitive you are to changing the dose, how close you are to the end point, the lowest dose that manages the inflammation.

    Yes, your markers were good - because you are on enough pred to manage the inflammation that causes the rises in ESR and CRP. Half a mg can make that difference - 12mg may be enough, 11.5mg not. So relying on those blood markers is, at best, dodgy.

    However - maybe you are sickening for something since you say you already had a headache on Friday? If you are unwell, even just a cold, reducing isn't a good idea. And personally - just the thought of getting into a bath and washing my hair and getting dried and dressed makes me feel tired! Anything that involves my arms and shoulders is hard work, even now. I change the bedding - and feel like getting in there and then!

    Yes - it isn't too early to use DSNS - but even DSNS may be noticeable if you are hatching something.

  • Hi,

    Sorry to hear that.

    As others have said maybe a combination of steroid withdrawal and impending cold or such like. Before I started to use slow tapering plan I used to feel really yucky (good medical term, that!) for a few days after the first day on new dose.

    You don't have to go to the DSNS stop plan, but would suggest you try doing a slower one. I devised one that took about 4-5weeks, and that worked for me. Anything that helps to fool your body into not realising you are reducing is good!

    Hope your full set of spoons return tomorrow, meanwhile here's some to help! 🥄🥄🥄🥄

  • Thank you you wonderful people for all this instant advice and to Mrs Nails for the extra spoons.

    I was wondering if a slower taper was the answer although have managed 5mg reductions up to this point. My Doctor wanted me to go to 12.5mg but I insisted no more than 10%.

    I have been an emotional wreck since diagnosis, positively bipolar, so that has probably taken its toll. Trying to reduce pred quickly to reduce the Duracell bunny effect, but clearly going to have to slow things down A LOT.

  • Yep, think we've all been the Duracell bunny at times, but it does go of it's own accord. Then, of course you wish some of it remained!

    Contrary lot aren't we!

  • Sorry. Thanks should be going to dear Dorset lady for the extra spoons xxx

  • Congratulations on getting out of bed, cleaned and dressed! That takes a lot of energy with PMR, and some days that is all your body can handle.

    Your comment brings back memories of the many days that I had just like that. Give yourself credit for whatever you can accomplish each day, no matter how small. Try to stay positive, and be kind to yourself. It will eventually get better. Hug.

  • A comment on starting the DSNS reduction.

    It took a long time, however, after a bumpy ride for the first 18 months, including 2 flares, following diagnosis, I had to accept that I'm very sensitive to reductions. The sensitivity may be a combination of my own body, the length of time on prednisone and/or my lifestyle (I travel between homes in Canada and Panama 2 or 3 times a year). Nonetheless, I adopted the DSNS scheme at 17 mg, reducing by only .5 mg every 6 to 8 weeks, sometimes longer. I'm about to drop to 10.5.

    I've definitely become a tortoise longing to be a hare.

  • No, you'd don't want to be the hare, after all it was the tortoise that was the winner!

You may also like...